New York, 2004

Damaging Wind in New York, July 31, 2004

July 31, 2004 · NWS BTV · 1 event in 1 county or zone

A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st and the night. Thunderstorms preceded the front with locally heavy rainfall and a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st and the night. Thunderstorms preceded the front with locally heavy rainfall and a few severe thunderstorms. In particular, tree limbs were blown down just north of Ticonderoga, NY with winds estimated at 60 mph (52 knots).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 31, 9:50 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 9:50 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 AM EDT SAT JUL 31 2004

.SHORT TERM...
UPDATE TO THE FORECAST THIS MORNING TO RAISE THE POPS FOR THIS
AFTERNOON. BAND SHOWERS AND THUNDERSTORMS IN NORTHERN NEW YORK ALONG
SAINT LAWRENCE VALLEY THIS MORNING SHIFTING SLOWLY EAST. VERY HIGH
PRECIPITABLE WATERS OF 1.5 TO 2 INCHES BEGIN TO SHIFT EAST DURING
THE DAY...AND EXPECT FOCUS OF PRECIP TO SHIFT EAST ALONG WITH IT.
OPTED TO RAISE POPS IN NRN NEW YORK TO CATEGORICAL...LIKELY IN
CHAMPLAIN VALLEY AND NORTHERN VT...AND LEFT AT CHC POPS IN
ORANGE/RUTLAND/WINDSOR COUNTIES. ALL ZONES RETAING HEAVY RAINFALL
WORDING.

LOW LEVEL JET OF 40 KTS UP TO 6K FEET...THEN 50KTS ABOVE THAT ON
KTYX. SOME MIXING OF STRONG WINDS OCCURING WITH PASSING
SHOWERS/TSTMS.

WITH CLOUDS AND RAIN AROUND...ALSO LOWERED TODAYS MAX TEMPS A COUPLE
OF DEGREES.

.PREVIOUS DISCUSSION...
.SYNOPSIS...
TROF/CF TO MOVE ACRS THE GREAT LKS REGION TODAY...THEN INTO THE FA
TONITE AND ON SUN. WK HI PRESS TO MOSTLY AFFECT THE FA ON
SUN NITE/MON.

.SHORT TERM (THROUGH MON)...
LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA EARLY TODAY. LOW-LVL
MSTR TO CONT TO AFFECT THE FA TODAY THRU SUN. LOW-LVL LAPSE RATES TO
BE HI ACRS THE FA THIS AFTERNOON AND ON SUN AFTERNOON. MID-LVL MSTR
TO AFFECT THE FA TODAY AND TONITE. PW VALUES ACRS THE FA LOOK TO BE
1.5-2 TODAY AND TONITE...THEN AROUND AN INCH ON SUN AND MON.

IR SAT PIX SHOW PLENTY OF CLDS ACRS THE FA ATTM. BUFCAN/88D MOSAIC
AND LTG DATA SHOW THE ST LAW VLY HAVING THE BEST CHC AT SEEING SOME
SIGNIFICANT CONVECTION TODAY. WILL CONT TO TAPER POPS FROM NW TO SE
ACRS THE FA TODAY AND MENTION +RA POSSIBLE INTO TONITE IN THE ZONES
(SEE HYDRO SECTION BLO). GOING LIKELY POPS ACRS THE FA TONITE STILL
LOOK GOOD...AS DOES THE MENTION OF SOME LINGERING CONVECTION ACRS VT
MOSTLY EARLY ON SUN. ONLY OTHER SIGNIFICANT CHANGE TO THE PREVIOUS
FCST WAS TO TREND AWAY FROM ANY PCPN ACRS THE NRN TIER ZONES BY LATER
ON MON. T1MAX TEMPS ARE IN THE 80S TODAY AND ON SUN.

NOTED FA IN SPC SLIGHT RISK OF SVR TODAY AND TONITE. LAPS CAPES HAVE
BEEN AS HI AS AROUND 2000 J/KG NEAR THE FA TONITE. ATMOSPHERE APPEARS
TO BE MODERATE TO HIGHLY SHEARED ACRS THE FA TODAY WITH WET BULB ZERO
HTS OF AROUND 11 KFT. LACK OF DECENT MID-LVL DRY AIR/LAPSE RATES
ALONG WITH PLENTY OF CLD COVER EXPECTED ACRS THE FA TODAY LEADS ME TO
BELIEVE THAT THE THREAT OF ANY SVR WX SHOULD BE MINIMAL. A FEW STORMS
COULD PUT DOWN SOME NON-SVR WIND GUSTS THOUGH IF THEY BOW OUT. WILL
OPT TO ISSUE AN SPS MOSTLY FOR REASONS BLO IN THE HYDRO SECTION...BUT
WILL MENTION SOME NON-SVR WIND GUSTS ARE POSSIBLE IN ANY +TSRA TODAY
AND INTO TONITE.

.HYDROLOGY...
NOTED SRN VT IN DAY ONE EXCESSIVE RAINFALL OUTLOOK. LATEST NERFC
1-3HR FFG VALUES ARE AOB 2 ACRS WRN ESSEX CTY NY AND CHITTENDEN...
ADDISON...WRN RUTLAND...ORANGE AND WASHINGTON CTYS IN VT. WITH DECENT
FLOW ALOFT...ANY STORMS SHOULD BE MOVING PRETTY GOOD...SO THE ONLY
CONCERN TODAY WITH ANY +TSRA SHOULD BE POSSIBLE TRAINING. CONVECTION
EXPECTED TO GRADUALLY SHIFT EASTWARD ACRS THE FA TODAY AND INTO
TONITE. WITH HI PW VALUES ACRS THE FA...WILL MENTION SOME +RA
POSSIBLE IN ANY CONVECTION INTO TONITE ACRS THE FA IN AN SPS AND THE
ZONES. LATER SHIFTS CAN RAISE AN FFA IF THE THREAT OF FLASH FLOODING
APPEARS MORE LIKELY WHEN THE CONVECTION GETS NEARER.

.LONG TERM (MON NITE ONWARD)...
NO CHANGES TO THE GOING FCST FOR NOW.

WRK ZONES...GRIDS...AND ALL OTHER PRODUCTS SHOULD BE GONE. LATER...

MURRAY

.AVIATION...
DEW POINTS EARLY THIS MORNING HOVER AROUND 70 AND WITH MOST AREAS
REPORTING GENERALLY LIGHT WINDS...FOG WILL LINGER OVER THE AREA FOR
THE NEXT FEW HOURS.  WHILE THE FOG WILL NOT BE AS DENSE AS
YESTERDAY...VISIBILITIES WILL REACH MVFR CONDITIONS.  MIXING SHOULD
OCCUR AFTER 12Z WITH SOUTH WINDS INCREASING TO THE 10-20 OR 15-25 MPH
RANGE.  COLD FRONT UPSTREAM WILL BE SLOW TO MOVE EAST AND IS NOT
EXPECTED TO CLEAR THE AREA UNTIL TONIGHT.  SHOWERS AND THUNDERSTORMS
ARE EXPECTED AHEAD OF THE FRONT...ESPECIALLY THIS AFTERNOON AND
EVENING.  HIGH PRECIPITABLE WATER VALUES...AROUND 2 INCHES...WILL BE
IN PLACE.  THUS EXPECT HEAVY RAIN WITH ANY OF THE STORMS AND THIS
WILL CAUSE MVFR CEILINGS/VISIBILITIES WITH LOCALIZED VISIBILITIES IN
THE IFR CATEGORY.

EVENSON

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

HANSON
Hazardous weather outlook, Jul 31, 3:51 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
451 AM EDT SAT JUL 31 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-010855-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
451 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL FOR HEAVY RAIN WILL EXIST THIS AFTERNOON AND TONIGHT
ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT.  A VERY MOIST
ATMOSPHERE IS IN PLACE OVER THE REGION.  A SLOW MOVING COLD FRONT
WILL BE MOVING INTO THE AREA BY TONIGHT AND THIS WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  ANY STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS THAT COULD CAUSE
LOCALIZED FLOODING.  IN ADDITION...THE POTENTIAL EXISTS FOR STRONG
WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD.  A COLD FRONT
WILL EXIT THE REGION EARLY ON SUNDAY AND DRIER AIR WILL SPREAD INTO
THE REGION LATE SUNDAY INTO EARLY MONDAY.  A SERIES OF WEAK COLD
FRONTS WILL MOVE THROUGH LATE MONDAY AND AGAIN ON TUESDAY AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.
DRIER WEATHER TO RETURN DURING THE LATTER HALF OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT GIVEN
THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS.

EVENSON

In the hours before

Local storm report, Jul 31, 10:37 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 AM     DOWNBURST        ST. REGIS               45.00N 74.65W
07/31/2004                   FRANKLIN           NY   FIRE DEPT/RESCUE

            STRAIGHT LINE WINDS ASSOCIATED WITH WET MICROBURST.
            DAMAGE PATH 1.5 MILES LONG BY 50 TO 200 FEET WIDE.
            NUMEROUS 1 TO 3 FT DIAMETER TREES DOWNED ON ROADS,
            HOUSES, AND VEHICLES. RESIDENTIAL TRAILER DISPLACED 8 TO
            10 FEET.

&&

MB
Special weather statement, Jul 31, 11:05 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1205 PM EDT SAT JUL 31 2004

NYZ026-029-087-311700-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-

AT 1205 EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 5 MILES NORTH OF CANTON TO 11 MILES WEST OF
FINE...MOVING NORTHEAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR NORWOOD...RUSSELL BY 1220 PM...NEAR
POTSDAM...FINE BY 1230 PM...NEAR DEGRASSE BY 1240 PM...NEAR COLTON BY
1250 PM...NEAR SOUTH COLTON AND HOPKINTON BY 100 PM.

LOCALIZED THUNDERSTORM WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG
WITH BRIEF HEAVY DOWNPOURS. THESE STORMS WILL BE CAPABLE OF
PRODUCING RAINFALL AMOUNTS BETWEEN TWO AND FOUR TENTHS OF AN INCH.

TABER
Local storm report, Jul 31, 11:44 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1244 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     MALONE                  44.85N 74.29W
07/31/2004                   FRANKLIN           NY   PUBLIC

            FOUR 1 TO 2 FT DIAMETER TREES DOWN, ALONG WITH NUMEROUS
            LIMBS.

&&

MB
Special weather statement, Jul 31, 11:53 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1253 PM EDT SAT JUL 31 2004

NYZ026>031-311800-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-

AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 6 MILES SOUTHWEST OF FORT COVINGTON TO 17 MILES
SOUTHWEST OF ST. REGIS FALLS...MOVING NORTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR WEST BANGOR...TROUT RIVER BY 110 PM...NEAR
MALONE...CONSTABLE BY 120 PM...NEAR DUANE CENTER...CHASM FALLS BY 130
PM...NEAR LOON LAKE BY 140 PM...NEAR MERRILL...LYON MOUNTAIN BY 150
PM AND NEAR ELLENBURG DEPOT BY 200 PM.

WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS
WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH. THIS HEAVY RAIN IN
A SHORT PERIOD OF TIME WILL CAUSE MINOR LOW LYING AND URBAN FLOODING
IN POOR DRAINAGE AREAS. PLEASE USE CAUTION WHILE DRIVING THIS
AFTERNOON.

TABER
Special weather statement, Jul 31, 11:57 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1257 PM EDT SAT JUL 31 2004

NYZ028-031-VTZ001-002-311800-
GRAND ISLE-WESTERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-

...A DEVELOPING LINE OF THUNDERSTORMS WILL CONTAIN STRONG WINDS...

AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF THUNDERSTORMS FROM ALBURG TO JERICHO...MOVING
NORTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR BEEKMANTOWN...ALBURG BY 110 PM...NEAR
NORTH HERO...ISLE LA MOTTE BY 130 PM...NEAR WEST SWANTON...SOUTH
ALBURG BY 140 PM...NEAR ST. ALBANS BY 150 PM...NEAR HIGHGATE SPRINGS
AND SWANTON BY 200 PM.

YOU CAN EXPECT LOCAL WIND GUSTS TO 45 MPH WITH THE STRONGER STORMS
ACROSS NORTHERN CLINTON AND FRANKLIN COUNTIES...ALONG WITH BRIEF
HEAVY RAINFALL. RAINFALL AMOUNTS ALONG AND NORTH OF A ENOSBURG FALLS
TO ALTONA LINE WILL BE BETWEEN TWO AND FOUR TENTHS OF AN INCH.

TABER
Special weather statement, Jul 31, 12:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT SAT JUL 31 2004

.A WEAK COLD FRONT WILL BE MOVING ACROSS THE NEW YORK AND VERMONT
THIS AFTERNOON AND TONIGHT. AHEAD OF THIS COLD FRONT IS A TROPICAL
AIRMASS PRIMED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THERE ARE ALSO SOME STRONGER WINDS ALOFT WHICH COULD TRANSLATE DOWN
TO THE SURFACE IN THE FORM OF STRAIGHT-LINE WINDS IN EXCESS OF 58
MPH.

NYZ034-035-VTZ001>012-016>019-010000-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN ESSEX-
EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-LAMOILLE-ORANGE-
ORLEANS-WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN RUTLAND-WINDSOR-
155 PM EDT SAT JUL 31 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF VERMONT AND
ESSEX COUNTY NEW YORK UNTIL 8 PM EDT...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE FROM THE
CHAMPLAIN VALLEY OF NEW YORK AROUND 2 PM INTO WESTERN VERMONT AROUND
3 PM AND EVENTUALLY INTO THE CONNECTICUT RIVER VALLEY BY LATE
AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL CONTAIN DANGEROUS
LIGHTNING AS WELL AS THE POTENTIAL OF STRONG DAMAGING WINDS IN EXCESS
OF 58 MPH.

FURTHER...THIS TROPICAL AIRMASS IN PLACE ACROSS THE REGION AS WELL AS
THE SLOW MOVEMENT OF THESE STORMS WILL ALLOW FOR SOME LOCALLY
TORRENTIAL RAINS THAT COULD CAUSE STREET FLOODING AS WELL AS
POSSIBLE FLOODED CULVERTS.

IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER IMMEDIATELY UNTIL THE
STORMS HAVE PASSED. IF YOU RUN ACROSS A FLOODED ROADWAY, DONT TRAVEL
OVER IT...TURN AROUND...DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION...OR CHECK OUR WEB SITE AT WEATHER.GOV.

WHITTIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 31, 2:30 PM EST
Where
Essex County, 3 mi N of Ticonderoga
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.900, -73.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414103.